In recent weeks new research into a link between paracetamol use and childhood asthma has hit the news. A New Zealand based research team surveying children from 31 countries found a marked increase in asthma in children who were given paracetamol in the first year of life, compared with those who were never given the drug. The study involved 200,000 6-7 year olds and scientists were stunned when they crunched the numbers to find that paracetamol use under the age of one made a child 46% more likely to become an asthmatic.
However, they should not have been that surprised as the link between asthma attacks in adults and paracetamol was clearly demonstrated in a landmark study published eight years ago (Shaheen S et al. Frequent paracetamol use and asthma in adults. Thorax 2000;55:266-270). Initial findings linked weekly paracetamol use with an 80% increase in asthma symptoms, compared with adults who never used the drug.
Panadol, the leading brand of paracetamol made by GSK, is specifically marketed for use in babies from the age of one month. In fact, it is routinely recommended by medical professionals to be used for pain relief concurrently with immunisations. The current Australian immunisation schedule begins at birth for Hepatitis B, with the bulk of the vaccines to be started by two months old (often 5-6 weeks).
Paracetamol is also erroneously spruiked for the prevention of infantile febrile convulsions, which can be a consequence of fevers. The Cochrane Review (considered to be the leader in evidence based medicine) regarding this use of Panadol (et al) concludes, “There is insufficient evidence to show whether paracetamol influenced the risk of febrile convulsions”. Further more the Australian Prescriber is not only convinced that paracetamol is ineffective in preventing febrile convulsions but questioned the need to avoid fevers in the first place. A long held naturopathic and anthroprosophical medicine belief is that fever in children, even to the point of convulsions, may play a role in the of development of the immune system
In naturopathy, we advise all parents to avoid administering any substance other than breast milk to their babies for the first three months of life (or three months after the full term date when born prematurely). This is because the immature liver is not developed enough to process anything other than human milk. Obviously in life threatening circumstances, pharmaceutical drugs are a necessity. In all other cases we would suggest avoiding using any other substance or medicine until three months of age.
Despite its benign reputation, paracetamol is a very dangerous drug due to its potential to cause liver toxicity and ultimately organ failure. Without immediate treatment, a family pack of Panadol could kill the average teenager (in a particularly slow and agonizing way).
While the connection between asthma and paracetamol in both children and adults is not fully understood, the take home message is that all painkillers should be treated with caution for the time being. Even more so if there is any family history of eczema, hayfever or asthma.
Other posts on asthma